MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø15X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø15X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35255400S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 08/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "gamma 3 implanted 16 months ago and 100 days later the implant broke.Screws at the bottom broke and nail also broke by the point where the lag screw is implanted.Entire construct was revised and patient experienced a similar event 100 days later.".
 
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed based on details provided, only.Images provided revealed a broken nail.Due to missing device a physical evaluation was impossible and further technical statement could not be given.In the case presented a 61-year-old male patient, at time of reported event, noticed as following ¿100 days after the first revision the patient experience another implant breakage.After primary treatment with a long nail kit r1.5, ti, left gamma3 013x380mm x 125 installed during initial surgery on (b)(6) 2022 [explanted (b)(6) 2023] it was revised on (b)(6) 2023 by above long nail kit r1.5, ti, left gamma3 015x400mm x 125 during a 1st revision.The affected nail is designed to withstand the normal loads during the implantation period, i.E., the implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.The labelling points out that for successful results a timely bone healing is required; this state must be achieved within a medically recognized period in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.Furthermore, delayed union or non-union of the fracture site are clearly pointed out as adverse effects and may be rather clinical than device related.However, the provided details and x-ray images available for the current case were forwarded to a medical expert for review and statement ¿ his comments [excerpts]: "this is a difficult case: the fracture is a very unstable subtrochanteric fracture, with a fractured trochanter minor as well.The most unstable type which has a tendency of healing problems, related either to stability or biology or both.The fracture often leads to delayed and or non-union.Our devices have a lifetime and are not able to replicate real/ normal bone.The bone needs to heal else over time the device will break.We have several warnings and cautions in our labeling regarding these topics.In other words, the longer it takes for the fracture to heal, the higher the likely hood the implant may fail.This clearly also depends on both stability of the construction, biological healing factors of the patient and the instructions to and behavior of the patient after the surgery.If there is a lack of stability and/ or a lack of biology helping to heal the fracture, the implant may keep moving due to the loose fracture fragments.This can cause fatigue breakage of the implant if the moving lasts for a long time (longer than the normal expected healing time).It is even a bit more complicated, if the implant moves too much it may even disturb the normal healing process, which means the likelihood of a non-union becomes even higher.The initial surgery was done in (b)(6) 2023, in september we see the fracture has not yet healed (radiographically).I am not sure whether clinically there were signs of full consolidation? in (b)(6) 2024 we still see that the fracture did not heal, 11 months after the initial surgery this is a non-union.Most probably both the screw and the nail broke because of fatigue due to continuous movement in the implants in both places.¿.Based on above and since as per reported event details ¿revision surgery is pending for broken nail¿ it can be considered as insufficient healing [supported by hcp statement] and thus, rather related to patient conditions.Adverse effects are clearly listed in the ifu and as pointed out ¿¿revision and additional surgery may be a consequence of these complications¿¿.With information available no deficiency of the nail in question could be verified.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø15X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19038216
Report Number0009610622-2024-00127
Device Sequence Number6992358
Product Code HSB
UDI-Device Identifier04546540410191
UDI-Public04546540410191
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number35255400S
Device Lot NumberK09A451
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer05/31/2024
Initial Report FDA Received Date04/03/2024
Supplement Report FDA Received Date06/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight77 KG